Digestive Disorders / Gastroenterology Expert Forum
Re: After Effects
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank

Re: After Effects

Posted By HFHSM.D.-ym on July 21, 1998 at 21:34:28:

In Reply to: Re: After Effects posted by Jenna on July 21, 1998 at 15:39:34:






: : October 1993 my husband underwent colon cancer surgery, very successful from a cancer standpoint; not so successful from the after effects of the surgery/radiation standpoint.  Since that time he has suffered almost daily from frequent bowel movements, sometimes diarrhea, sometimes not.  The greatest concern and discomfort happens when that excretion contains so much acid it causes his rectal area to bleed.  This is external bleeding, not internal.
: : When he took radiation after his surgery he was burned externally pretty badly; they discontinued treatments for several days to allow his skin to recover.  Is it possible that the over exposure could have burned up something within his digestive system that disables him from absorbing acid through his intestines, thus causing the acid?  We have monitored what he eats - nothing seems to make a difference.  He may go along for 2-3 days and do fairly well, then he could have a "bout" that lasts two hours or 3-4 days.  Immodium is the only medication that slows him down; none of the prescriptions (Lomodil, etc) have helped.  Metamucil, etc. has not helped, Lactaid has not helped; we have tried lots of things to no avail.  Any ideas?
Dear Jenna,
There are two forms of radiation damage to the intestine. One is acute radiation enteritis which can cause severe diarrhea, abdominal pain and rectal bleeding. This usually occurs during the initial radiation therapy. Unfortunately, even years later a chronic form of radiation enteritis can occur. This usually presents with diarrhea from poor absorption and scarring of the intestine, bleeding from changes in the blood vessels in the lining of the intestine and strictures or narrowing of intestine due to severe fibrosis and scarring. Proximal to areas of narrowing bacteria can proliferate and cause diarrhea secondary to bacterial overgrowth. These changes are more common in the small intestine. In any case it is important to define how much functional intestine is present. Where was the initial radiation port? How much radiation was given? How much of the large intestine is preserved post-operatively? Was any small intestine resected (terminal ileum and ileocecal valve) during the operation? Is any current inflammation or bleeding present in the large intestine? Does he have a superimposed infection?
In general the diet that is recommended for radiation enteritis includes low fiber, low residue, low fat, avoid concentrated sweets and foods with high osmolarity (for example cranberry juice) and dairy products. Foods high in complex carbohydrates such as pastas are generally favored. You may want to try a nutritional supplement such as Ensure to make sure he gets adequate calories, but some of these preparations may cause diarrhea as well. If Immodium works then I would continue that medicine. Other medicines that have been used to slow intestinal transit include: codeine, paregoric and tincture of opium. These are strong anti-motility drugs, can cause an ileus (paralyze the intestine) and are habit forming. They should be titrated to the lowest dose possible and its use monitored frequently by your physician. Prior to prescribing these strong medications, it may be necessary to perform a work-up to define the extent of involvement and to exclude other potentially treatable causes. Good luck to you.
This response is being provided for general informational purposes only and should not be considered medical advice or consultation. Always check with your personal physician when you have a question pertaining to your health.
If you wish to be seen at our institution please call 1-800-653-6568, our Referring Physicians Office and make an appointment to see Dr. Muszkat, one of our experts in Gastroenterology.
HFHSM.D.-ym
: *Keywords: radiation enteritis, diet, treatment



_


: : :


  
Dear Jenna,
Thank you for the additional information. If your husband had colon cancer surgery he must have had at least a portion of the large intestine removed. If he had a right sided colon cancer, very often a portion of the ileum is removed as well. If a small part of the terminal ileum (last portion of the small intestine) was removed then he may benefit from a medication called cholestyramine (Questran or Prevalite) that binds bile acids. If a large portion of the terminal ileum is removed (unusual with a standard right hemicolectomy) then cholestyramine is not helpful, but rather a low fat diet is the appropriate treatment.
No matter what operation he had, your husband should probably have a repeat colonoscopy with biopsy and possibly an evaluation of his small intestine to see if any microscopic radiation damage is present or if another cause of diarrhea can be excluded. It is possible that his current diarrhea is due to a malabsorption secondary to an unrelated cause. Good luck.
This response is being provided for general informational purposes only and should not be considered medical advice or consultation. Always check with your personal physician when you have a question pertaining to your health.
If you would like to be seen at our institution please call 1-800-653-6568 our Referring Physicians' Office and make an appointment to see Dr. Muszkat, one of our experts in Gastroenterology.
HFHSM.D.-ym
*Keywords: radiation enteritis, diarrhea

Related Discussions
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank